Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 18, NWS Riverton, WY

December 26, 2022Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 26, 2022, 2:08 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Dec 27, 2022, 8:00 AM MST. It was in force for 14 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 26, 2022, 2:08 PM MST (21:08 UTC)
In effect from
Dec 27, 2022, 8:00 AM MST
Expired
Dec 27, 2022, 10:00 PM MST
In force
14 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 10:02 AM MSTNON-TSTM WND GST 756 Nw Mills, WYCASPER WY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS75 KRIW 262108
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
208 PM MST Mon Dec 26 2022

WYZ019-020-271300-
/O.UPG.KRIW.HW.A.0013.221227T1500Z-221228T0200Z/
/O.NEW.KRIW.HW.W.0018.221227T1500Z-221228T0200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
208 PM MST Mon Dec 26 2022

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 7 PM MST TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts around 65 mph 
  expected. Higher wind gusts may occur on the south side of 
  Casper along Outer Drive.

* WHERE...Green Mountains and Rattlesnake Range, and Natrona 
  County Lower Elevations.

* WHEN...From 8 AM to 7 PM MST Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Dangerous crosswinds are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
4 follow-up statements
771 
WWUS75 KRIW 271058
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
358 AM MST Tue Dec 27 2022

WYZ019-020-280200-
/O.CON.KRIW.HW.W.0018.221227T1500Z-221228T0200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
358 AM MST Tue Dec 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
7 PM MST THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected. Higher wind gusts may occur on the south side of 
  Casper along Outer Drive.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 8 AM this morning to 7 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Dangerous crosswinds are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
619 
WWUS75 KRIW 271907
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1207 PM MST Tue Dec 27 2022

WYZ019-020-280200-
/O.CON.KRIW.HW.W.0018.000000T0000Z-221228T0200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1207 PM MST Tue Dec 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph. 
  Higher wind gusts may occur on the south side of Casper along 
  Outer Drive.

* REPORTS...Wind gusts of 60 to 70 mph have occurred with gusts 
  over 80 mph on Outer Drive on the south side of Casper. 

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Dangerous crosswinds are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
145 
WWUS75 KRIW 280149
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
649 PM MST Tue Dec 27 2022

WYZ019-020-280500-
/O.EXT.KRIW.HW.W.0018.000000T0000Z-221228T0500Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
649 PM MST Tue Dec 27 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 10 PM MST THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph. 
  Higher wind gusts may occur on the south side of Casper along 
  Outer Drive.

* REPORTS...Wind gusts of 60 to 70 mph have occurred with gusts 
  over 80 mph on Outer Drive on the south side of Casper.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 10 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Dangerous crosswinds are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
426 
WWUS75 KRIW 280452
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
952 PM MST Tue Dec 27 2022

WYZ019-020-280600-
/O.EXP.KRIW.HW.W.0018.000000T0000Z-221228T0500Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
952 PM MST Tue Dec 27 2022

...HIGH WIND WARNING WILL EXPIRE AT 10 PM MST THIS EVENING...

Winds have begun to decrease, so the high wind warning will be
allowed to expire. Wind gusts to around 50 mph will continue in
the more wind prone locations into the night like the east side 
of Casper.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 26, 9:53 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 26, 9:53 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
953 AM MST Mon Dec 26 2022

.SHORT TERM...(Today through Tuesday)
Issued at 145 AM MST Mon Dec 26 2022

Cold pools are getting much shallower and eroding fast, as noted
by the daytime highs yesterday. KRIW airport reached 41 due to a
modest southwest wind, but downtown Riverton along the river only
reached 18 degrees. Southwest flow will continue to moderate
temperatures areawide today, with areas in the lee of mountains
reaching into the 40s, even with sfc snowpack, higher elevations
getting into the 20s, and even the lowest points of the Wind River
Basin getting into the lower 30s.

The ridge that is bringing the moderated conditions across the
region will be shifting to the east as the next trough makes
landfall on the PacNW coast Tuesday morning. This will shift winds
aloft more from the west and southwest. As the trough comes
inland, WY will be in a better diffluent pattern aloft ahead of
the trough. This along with increased Pacific moisture will bring
snowfall to the western mountains Tuesday into Tuesday night.
Higher elevations of the Tetons could receive 8 to 12 inches of
snow through Wednesday morning. The placement of the trough will
also be favorable for strong winds at higher elevations and across
the wind corridor from KRKS to KCPR. Will be posting a High Wind
Watch for this region shortly in anticipation.

.LONG TERM...(Tuesday night through Sunday)
Issued at 145 AM MST Mon Dec 26 2022

The period opens with a jet exit region over WY with a PACNW
trough/upper low off the coast of Washington. There are noticeable
differences in the 00Z suite of model guidance with the timing of
this system. Long-range model guidance (GFS, EC) keeps moisture
around longer than the NAM. The former would keep moderate snow
across the west through Tuesday night, but the latter would decrease
snow intensity Tuesday evening. Regardless, isentropic upslope will
continue with westerly flow up and over western mountains, Tuesday
night. This will, at a minimum, keep light snow in the forecast
Tuesday night into Wednesday morning. There is the possibility for a
rain/snow mix for western valleys at the onset of precip Tuesday
evening with marginal 700mb temps (-4 to -6 C) for snow. Changeover
to all snow would happen quickly as colder air filters in from the
west coast Tuesday evening. This trough then digs southeast during
the day on Wednesday with a strong upper-level jet on its backside.
There is potential for a leeside low to develop in eastern CO during
the day on Wednesday as the trough strengthens and the vort max
rounds the base of the trough. This would result in a fairly
impressive band of precip from Sweetwater up into Johnson County and
areas eastward, Wednesday evening into Wednesday night. It would be
predominantly snow with a rain/snow mix possible initially. Again, a
similar transition to all snow is likely to occur quickly as colder
air pushes east.

Another wave of energy on the backside of the trough pushes into WY
Friday into Friday night with more snow chances for the west. Then
another trough comes barreling through Saturday night into Sunday
with possible snow chances for all with this system. The good news
is no arctic shots are expected through the long term period with
typical winter temperatures expected. With how active the pattern is
expected to be there will be wind. Per usual, the windiest area will
be along the Wind Corridor from Rock Springs to Casper, but it's
likely most of the CWA will have breezy wind at times. Wind will
remain quite elevated Tuesday night with the previously mentioned
high wind event winding down. Wind will gradually die down Tuesday
night and will be much lighter Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday)
Issued at 940 AM MST Mon Dec 26 2022

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

VFR conditions will occur through 12Z Tuesday. Local MVFR conditions
are possible in the west due to lower ceilings and patchy fog.
Snow will occur over the mountain tops through 12Z. After 12Z Tue,
snow will develop over the west and increase in coverage by 18Z Tue
with MVFR to IFR conditions. This includes KJAC terminal.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

VFR conditions will occur through the period. Gusty wind at KCPR
will continue through the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 145 AM MST Mon Dec 26 2022

Tranquil conditions expected today with high pressure in the
region. Mixing heights will remain low with low level inversion
holding in place. Tuesday will be a windy day, with higher
elevations reaching gusts of 40 to 60 mph, and gusts of 40 to 60
also across Natrona County in the afternoon. The next system moves
into the western Mountains on Monday, with accumulating snowfall
likely.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Watch from Tuesday morning through Tuesday evening for
WYZ019-020.

&&

SHORT TERM...Straub
LONG TERM...Rowe
AVIATION...AR
FIRE WEATHER...Straub
Hazardous weather outlook, Dec 26, 3:39 AM MST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
339 AM MST Mon Dec 26 2022

WYZ001>020-022>030-271245-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
339 AM MST Mon Dec 26 2022

...High Wind Watch in effect Tuesday for central Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...A chance of snow in the west.

Tuesday...Gusty winds will develop along higher elevations, and from
Rock Springs to Casper.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 2:10 AM MSTHigh Wind WatchRIWFremont, Natrona, Sweetwater12 hr
Dec 26, 3:10 PM MSTWinter Storm WarningRIWFremont, Lincoln, Park, Sublette, Teton39 hr
Dec 26, 3:10 PM MSTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton39 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.